Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Birational morphisms of the plane


Authors: Vladimir Shpilrain and Jie-Tai Yu
Journal: Proc. Amer. Math. Soc. 132 (2004), 2511-2515
MSC (2000): Primary 14E07, 14E25; Secondary 14A10, 13B25
DOI: https://doi.org/10.1090/S0002-9939-04-07490-8
Published electronically: April 8, 2004
MathSciNet review: 2054774
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A^2$ be the affine plane over a field $K$ of characteristic $0$. Birational morphisms of $A^2$ are mappings $A^2 \to A^2$ given by polynomial mappings $\varphi$ of the polynomial algebra $K[x,y]$ such that for the quotient fields, one has $K(\varphi(x), \varphi(y)) = K(x,y)$. Polynomial automorphisms are obvious examples of such mappings. Another obvious example is the mapping $\tau_x$ given by $x \to x, ~y \to xy$. For a while, it was an open question whether every birational morphism is a product of polynomial automorphisms and copies of $\tau_x$. This question was answered in the negative by P. Russell (in an informal communication). In this paper, we give a simple combinatorial solution of the same problem. More importantly, our method yields an algorithm for deciding whether a given birational morphism can be factored that way.


References [Enhancements On Off] (What's this?)

  • 1. W. Adams and P. Loustaunau, An introduction to Gröbner bases, Graduate Studies in Mathematics, vol. 3, American Mathematical Society, Providence, RI, 1994. MR 95g:13025
  • 2. P. Cassou-Nogues and P. Russell, On some birational endomorphisms of the affine plane, preprint.
  • 3. P. M. Cohn, Free Rings and their Relations, second edition, London Mathematical Society Monographs, vol. 19, Academic Press, London, 1985. MR 87e:16006
  • 4. D. Daigle, Birational endomorphisms of the affine plane, J. Math. Kyoto Univ. 31 (1991), 329-358. MR 92k:14012
  • 5. D. Eisenbud and W. D. Neumann, Three-dimensional link theory and invariants of plane curve singularities, Ann. Math. Studies 110, Princeton University Press, Princeton, NJ, 1985. MR 87g:57007
  • 6. R. Lyndon and P. Schupp, Combinatorial Group Theory, reprint of the 1977 edition, in Classics in Mathematics, Springer-Verlag, Berlin, 2001. MR 2001i:20064
  • 7. P. Wightwick, Equivalence of polynomials under automorphisms of $\mathbb{C}^2$, J. Pure Appl. Algebra 157 (2001), 341-367. MR 2002c:14091
  • 8. V. Shpilrain and J.-T. Yu, Embeddings of curves in the plane, J. Algebra 217 (1999), 668-678. MR 2001f:13012
  • 9. V. Shpilrain and J.-T. Yu, Peak reduction technique in commutative algebra: a survey, in: Combinatorial and Computational Algebra (Hong Kong, 1999), 237-247, Contemp. Math. 264, Amer. Math. Soc., Providence, RI, 2000. MR 2001m:14087

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14E07, 14E25, 14A10, 13B25

Retrieve articles in all journals with MSC (2000): 14E07, 14E25, 14A10, 13B25


Additional Information

Vladimir Shpilrain
Affiliation: Department of Mathematics, The City College of New York, New York, New York 10031
Email: shpil@groups.sci.ccny.cuny.edu

Jie-Tai Yu
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong
Email: yujt@hkusua.hku.hk

DOI: https://doi.org/10.1090/S0002-9939-04-07490-8
Keywords: Affine plane, birational morphisms, peak reduction
Received by editor(s): November 13, 2002
Published electronically: April 8, 2004
Additional Notes: The second author was partially supported by RGC Grant Project 7126/98P
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society